Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 341, NWS North Platte, NE

August 17, 2025Boyd County, Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 17, 2025, 11:02 PM CDT for Boyd County, Holt County, Rock County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2025, 11:02 PM CDT (04:02 UTC)
Expired
Aug 17, 2025, 11:45 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boyd County, NE, Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 10:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2025-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2025-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 6:53 PM CDT, 4 hours 9 minutes earlier. Its key messages:

  • A marginal risk (level 1 of 5) of severe storms is expected both today and Monday with damaging winds and large hail being the main threats.
  • Above normal temperatures continue through Thursday with highs rising into the 90s before dropping into the 80s for the end of the week.
  • Rain and thunderstorms return Friday and Saturday evenings, but the severe risk is uncertain.
Area forecast discussion, Aug 17, 6:53 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
653 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- A marginal risk (level 1 of 5) of severe storms is expected both
today and Monday with damaging winds and large hail being the main
threats.

- Above normal temperatures continue through Thursday with highs
rising into the 90s before dropping into the 80s for the end of the
week.

- Rain and thunderstorms return Friday and Saturday evenings, but
the severe risk is uncertain.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 329 PM CDT Sun Aug 17 2025

Lingering showers and storms across northern Nebraska will
continue to push into northeast Nebraska over the next few
hours. Showers and thunderstorms are expected to return once
again by late afternoon and into the evening across north
central Nebraska and into the Sandhills. An area of higher
instability (CAPE values greater than 3000 J/kg, steep low level
lapse rates, and an area of shear around 30 knots) will be
present across much this region by evening which will provide
enough support for widely scattered severe storms by late
afternoon. Convection is anticipated to start between 22Z and
00Z across northern Nebraska before tracking east/southeast into
the evening hours. Greatest threats with these storms will be
large hail initially in discrete supercells before storms become
more linear in nature and damaging winds become the main
threat. Thunderstorms may persist into the overnight hours as
the low level jet intensifies after sunset, although the severe
threat should great diminish after Midnight CT.

Another round of severe thunderstorms returns on Monday afternoon
and evening. Thunderstorms are expected to initiate earlier than
Sunday, with some organized convection by mid afternoon across the
northern Sandhills. With these storms expected to be supercellular
in nature, current hazards will be large hail and damaging winds.
There is some concerns on development locations as the latest CAMs
have initiation in different areas. However, with the greatest
instability across areas mainly east of US-83, current expectations
is those areas have the greatest potential to see severe storms.
There is also some concerns on lingering showers overnight and cloud
cover into Monday morning impacting severe potential. Some models
have clouds lingering into the mid to late afternoon, but it is
likely we will get enough clearing early enough that it won't
greatly inhibit convection potential. Instability quickly wanes by
mid to late evening helping to end any severe storms.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 329 PM CDT Sun Aug 17 2025

Upper level ridging will begin to build across the western US by
Tuesday. This will bring a return to quieter and drier weather
through the middle of the week as surface high pressure builds into
the central Plains. In addition to drier weather, this ridge will
also keep above normal (upper 80s) temperatures across the region.
Expect highs to rise into the 90s across much of north central and
western Nebraska through Thursday.

Near daily thunderstorms return Friday night and into the weekend.
At this time, confidence in locations of impact and timing is low
and therefore, the severe potential is uncertain at this time, but a
stronger storm or two cannot be ruled out completely with small hail
and strong wind gusts being the main threats.

In addition to rain chances by the end of the week, cooler air will
also return. Plenty of clouds and potentially isolated rain showers
or thunderstorms during the day will drop high temperatures back
into the 80s for Friday and into the upper 70s to low 80s for the
weekend. Low temperatures will also drop into the mid to upper 50s
by the weekend which near normal for this time of year.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 640 PM CDT Sun Aug 17 2025

Isolated to scattered thunderstorms will develop this evening
into the overnight. The greatest confidence in storm development
is across the northern Sandhills, however isolated storm
development may be possible further south. Gusty erratic winds
and lower visibility will be possible as storms pass through.
SFC winds will be out of the south to southeast this evening
around 5 to 10 kts, becoming light and variable overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Gomez
Hazardous weather outlook, Aug 17, 3:28 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Sun Aug 17 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Sun Aug 17 2025 /228 PM MDT Sun Aug 17 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

There's a marginal risk (level 1 of 5) of severe thunderstorms this
evening. The main threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There's a marginal risk (level 1 of 5) of severe thunderstorms Monday
afternoon and evening across much of western and north central
Nebraska. The main threats are damaging wind gusts and large hail.

Thunderstorms return Friday and Saturday evenings, but the severe
threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 17, 9:16 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service North Platte NE
916 PM CDT Sun Aug 17 2025

NEZ006-008-180245-
Brown NE-Keya Paha NE-
916 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BROWN AND CENTRAL
KEYA PAHA COUNTIES THROUGH 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springview, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springview, Burton, Nets Peak, Thomas Creek State Wildlife Management
Area, Mills, Brocksburg, and Meadville.

This includes the following highways...
 Highway 183 between mile markers 205 and 225.
 Highway 12 between mile markers 36 and 38, and between mile markers
40 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 9928 4269 9979 4287 9995 4300 9976
      4300 9938
TIME...MOT...LOC 0216Z 232DEG 20KT 4285 9979

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 17, 9:40 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
940 PM CDT Sun Aug 17 2025

NEZ006-008-009-180315-
Brown NE-Rock NE-Keya Paha NE-
940 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROCK...CENTRAL
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnstown, or near Ainsworth, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ainsworth, Long Pine, Johnstown, Antelope Peak, Keller Park State
Recreation Area, and Pine Glen State Wildlife Refuge.

This includes the following highways...
 Highway 183 between mile markers 194 and 210.
 Highway 20 between mile markers 230 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4240 10007 4262 10012 4279 9972 4242 9960
TIME...MOT...LOC 0240Z 250DEG 27KT 4255 9997

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 17, 9:54 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
954 PM CDT Sun Aug 17 2025

NEZ005-094-180345-
Eastern Cherry NE-Western Cherry NE-
954 PM CDT Sun Aug 17 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHERRY COUNTY THROUGH
1045 PM CDT...

At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medicine Lake to 23 miles southwest of
Merritt Reservoir. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kilgore, Medicine Lake, Merritt Reservoir, Highway 97 crossing the
North Loup River, Steer Creek Campground, Anderson Bridge State
Wildlife Management Area, Schoolhouse Lake, and Highway 97 crossing
Big Creek.

This includes the following highways...
 Highway 20 between mile markers 168 and 174.
 Highway 97 between mile markers 87 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4297 10097 4232 10074 4230 10129 4277 10150
TIME...MOT...LOC 0254Z 265DEG 19KT 4277 10134 4241 10121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, Aug 17, 10:10 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
1010 PM CDT Sun Aug 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     Hail             Ainsworth               42.55N 99.86W
08/17/2025  M1.75 Inch       Brown              NE   Public

            Golf ball sized hail in Ainsworth. Time
            estimated from radar.

&&

AS
Special weather statement, Aug 17, 10:14 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
1014 PM CDT Sun Aug 17 2025

NEZ006-007-009-010-180400-
Holt NE-Rock NE-Keya Paha NE-Boyd NE-
1014 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ROCK...NORTHWESTERN
HOLT...NORTHEASTERN KEYA PAHA AND WESTERN BOYD COUNTIES THROUGH 1100
PM CDT...

At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Naper, or 22 miles east of Springview, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Butte, Naper, Dustin, Anoka, Mills, Brocksburg, Parshall Bridge State
Wildlife Management Area, and Hull Lake State Wildlife Management
Area.

This includes Highway 12 between mile markers 77 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 9882 4279 9940 4300 9941 4300 9884
TIME...MOT...LOC 0314Z 265DEG 20KT 4289 9931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 17, 10:59 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1059 PM CDT Sun Aug 17 2025

NEZ005-006-008-094-180445-
Brown NE-Eastern Cherry NE-Keya Paha NE-Western Cherry NE-
1059 PM CDT Sun Aug 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHERRY...WESTERN
BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES THROUGH 1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine National Wildlife Refuge, or 29 miles south of Valentine,
moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnstown, Brownlee, Valentine National Wildlife Refuge, Wood Lake,
Moon Lake, North River Trail, Big Alkali Lake State Wildlife
Management Area, Long Lake State Wildlife Management Area, Highway 83
crossing Goose Creek, and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 20 between mile markers 213 and 237.
 Highway 83 between mile markers 167 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4223 10078 4260 10080 4282 10001 4224 9989
TIME...MOT...LOC 0359Z 251DEG 39KT 4245 10066

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:06 PM CDTSpecial Weather StatementLBFKeya Paha39 min
Aug 17, 7:21 PM CDTSevere Thunderstorm WarningLBFSheridan39 min
Aug 17, 7:25 PM CDTSpecial Weather StatementLBFSheridan50 min
Aug 17, 7:29 PM CDTSevere Thunderstorm WarningLBFSheridan46 min
Aug 17, 7:53 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Aug 17, 8:06 PM CDTSpecial Weather StatementLBFSheridan39 min
Aug 17, 8:12 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan48 min
Aug 17, 8:27 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha48 min
Aug 17, 8:29 PM CDTSevere Thunderstorm WarningLBFCherry46 min
Aug 17, 9:16 PM CDTSpecial Weather StatementLBFKeya Paha29 min
Aug 17, 9:40 PM CDTSpecial Weather StatementLBFBrown35 min
Aug 17, 9:44 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock46 min
Aug 17, 9:54 PM CDTSpecial Weather StatementLBFCherry51 min
Aug 17, 10:14 PM CDTSpecial Weather StatementLBFBoyd46 min
Aug 17, 10:17 PM CDTSevere Thunderstorm WarningLBFHolt, Rock43 min
Aug 17, 10:27 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock33 min
Aug 17, 10:59 PM CDTSpecial Weather StatementLBFBrown46 min
Aug 17, 11:09 PM CDTSpecial Weather StatementLBFBrown36 min
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningLBFBrown, Rock49 min
Aug 17, 11:40 PM CDTSpecial Weather StatementLBFBoyd35 min
Aug 18, 12:07 AM CDTSpecial Weather StatementLBFHolt53 min
Aug 18, 12:52 AM CDTSpecial Weather StatementLBFHolt38 min
Aug 18, 8:42 AM CDTSpecial Weather StatementLBFDeuel48 min
Aug 18, 12:34 PM CDTSpecial Weather StatementLBFPerkins41 min
Aug 18, 1:15 PM CDTSpecial Weather StatementLBFChase45 min
Aug 18, 6:26 PM CDTSpecial Weather StatementLBFBox Butte64 min
Aug 18, 6:52 PM CDTSpecial Weather StatementLBFGarden53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.